With the Memorial Day Weekend upon us, I thought it would be a great opportunity to remind patients requiring regular use of opioid therapy, to avoid alcohol as they celebrate and reflect on the sacrifices of heroic veterans past and present, that enable us to celebrate freely.
That said, I recruited our current PGY1 Resident, Dr. Amanda Mogul to revisit an important drug interaction that has unfortunately led to harm or death among opioid-requiring patients. Here’s what she had to say…
In 2010, the National Vital Statistics System reported that opioids were responsible 75.2% of all overdose deaths in the United States.1 Of these deaths, 30.1% also involved benzodiazepines. The risk of concomitant opioids and benzodiazepines has been addressed and well documented in the medical literature. However, what providers and patients often do not realize is the exponential increase in risk when adding the skeletal muscle relaxant carisoprodol (Soma) into the mix.
This combination of an opioid, benzodiazepine, and carisoprodol is often referred to as the “Holy Trinity” among the substance community and is a dangerous combination even when prescribed to legitimate patients requiring long-term medication therapy. These three medications all carry the risk of similar adverse reactions such as CNS depression, confusion, drowsiness, and seizures. Combination of these medications results in synergistic risk for opioid-induced respiratory depression.2 In 2016, the FDA released a warning statement against prescribing opioids along with other CNS depressants, including alcohol, given risk of including respiratory depression and death.3
Carisoprodol is a skeletal muscle relaxant indicated for short term treatment of musculoskeletal pain. This medication is metabolized in the liver via CYP 2C19 enzyme to meprobamate, an active metabolite. Meprobamate has barbiturate-like properties useful for its anxiolytic and sedative effects, but can be fatal at high concentrations.4 While carisoprodol only has a half-life of two hours, its active metabolite meprobamate has a half-life of ten hours.5
Metabolism plays a major role when discussing the risk of carisoprodol toxicity. Carisoprodol is metabolized by CYP 2C19, an enzyme which has many genetic polymorphisms. The carisoprodol package insert warns against using this medication in patients with reduced CYP 2C19 activity. Patients who are poor CYP 2C19 metabolizers will have decreased metabolism of carisoprodol to its active metabolite, and thus higher serum levels of the parent drug. Some studies suggest that poor CYP 2C19 metabolizers have up to a 4-fold increase in exposure to carisoprodol.5 It can also be hypothesized the CYP 2C19 ultra-rapid metabolizers would have higher serum concentrations of meprobamate, the active metabolite.6 The prevalence of CYP 2C19 poor metabolizers is about 2-5% in Caucasians and African Americans and 15% in Asians.6 The prevalence of CYP 2C19 ultra-rapid metabolizers is about 16-21% in Caucasians and African Americans and 3% in Asians.6 Although genetic testing is not routinely recommended, carisoprodol should be used with caution in known CYP 2C19 poor or ultra-rapid metabolizers. Of note, CYP 2C19 is involved in the metabolism of many drugs. On example that is commonly prescribed for patients with long-term pain is the antidepressant citalopram which is dependent on this enzyme (and to a lesser extent, CYP3A4) for metabolism to its inactive metabolite demethylcitalopram. Therefore, an ultra-rapid CYP 2C19 metabolizer presumably is be expected to have limited or no benefit from citalopram.
Drug interactions may also contribute to carisoprodol toxicity. CYP 2C19 inhibitors or inducers should be used cautiously if ever when combined with carisoprodol as they may result in increased exposure to carisoprodol or perhaps more dangerously, meprobamate by decreasing or increasing its carisoprodol metabolism respectively.5 Consideration should be given to such interactions both when starting and stopping CYP 2C19 inhibitors and inducers as abrupt discontinuation of an inducing or inhibiting drug may also contribute to unpredicted serum levels of both the parent drug and active metabolite.
Interestingly, despite carisoprodol’ s known risk of respiratory depression, it is not included in the Risk Index for Overdose or Serious Opioid-Induced Respiratory Depression (RIOSORD) score.7 This serves as a reminder that no score or guideline is all inclusive, and the whole picture must always be considered. Given the additive risk of CNS depression when combining opioids, benzodiazepines, and carisoprodol, this combination should be avoided.
If a muscle relaxant is required, consider a less sedating alternative muscle relaxant such as methocarbamol or another option. A comprehensive review of available skeletal muscle relaxants, their activity, pharmacology, and pharmacokinetics is available online HERE, and by early release PDF HERE.8
In summary, lowest effective doses should be used for shortest possible time for all CNS depressants. Note that the risk of opioid-induced respiratory depression is still present even with low opioid doses especially when adding CNS depressants including alcohol. Clinicians should continuously evaluate the indication for opioid, benzodiazepine, and carisoprodol use in each patient, as there is little or no rationale to combine all three. Patients should be reminded that adding any sedating medications to opioids at any dose (including addition of over-the-counter medications such as sedating antihistamines) and/or alcohol could result in harm or death. Prescribing clinicians should work collaboratively with mental health providers if benzodiazepines are necessary. Be sure to educate and re-educate patients regularly about the risks of respiratory depression.
And lastly, have a safe and reflective Memorial Day 2017 and many thanks to our Nation’s Veterans past and present!
As always, comments are welcome!
Dr. Amanda Mogul is currently completing a PGY-1 Pharmacy Residency at the Stratton VA Medical Center in Albany NY. Dr. Mogul received her PharmD from the University at Buffalo School of Pharmacy. Next year she will be completing a PGY-2 Ambulatory Care Residency at Rhode Island Hospital in Providence, RI.
- Jones CM, Mack KA, Paulozzi LJ. Pharmaceutical overdose deaths, United States, 2010. JAMA. 2013 Feb 20;309(7):657-9. doi: 10.1001/jama.2013.272. PubMed PMID: 23423407.
- Horsfall JT, Sprague JE. The Pharmacology and Toxicology of the ‘Holy Trinity’. Basic Clin Pharmacol Toxicol. 2017 Feb;120(2):115-119. doi: 10.1111/bcpt.12655. Epub 2016 Sep 26. Review. PubMed PMID: 27550152.
- FDA Drug Safety Communication: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning. Aug 31, 2016. Available from: www.fda.gov
- Clinical Pharmacology [Internet Database]. Tampa (FL): Gold Standard. 2016. [Updated 2016 Feb 4; accessed 2017 May 24].
- Hoiseth G., Majid U., Morland J., Bramness J.G., et al. CYP2C19 genetics in fatal carisoprodol intoxications. Eur J Clin Pharmacol. 2012;68(11):1561–5
- Scott SA, Sangkuhl K, Gardner EE, Stein CM, Hulot JS, Johnson JA, Roden DM, Klein TE, Shuldiner AR; Clinical Pharmacogenetics Implementation Consortium.. Clinical Pharmacogenetics Implementation Consortium guidelines for cytochrome P450-2C19 (CYP2C19) genotype and clopidogrel therapy. Clin Pharmacol Ther. 2011 Aug;90(2):328-32. doi: 10.1038/clpt.2011.132. Epub 2011 Jun 29. Review. PubMed PMID: 21716271; PubMed Central PMCID: PMC3234301.
- Zedler, Barbara K., et al. “Validation of a Screening Risk Index for Serious Prescription Opioid-Induced Respiratory Depression or Overdose in a US Commercial Health Plan Claims Database.” Pain medicine (Malden, Mass.) (2017).
- Raouf M, Fudin J. A Review of Skeletal Muscle Relaxants for Pain Management. Practical Pain Management. 2016 June; 16(4): 42-60, 72.
4 thoughts on “Beware of the “Holy Trinity””
Thanks so much for putting this drug out there as it is so often prescribed with the pet not fully understanding the sedative effect Ives of the combo of opioids,benzodiazepines and soma…equals me having a CO2 of 68 and barely alive!! This happened 2 years ago and scared me so much that I came off everything cold turkey!! I suffer from Adhesive Arachnoiditis and CRPS and don’t take any opioids..just some Soma for my Muscle spasms and I AM SO CAREFUL NOW!!! Thanks again for the informative article which helps make sense of what happened to me accidentally!!
I recently was changed from Soma to Tinzanidine. I am going through a bad time and my pain and anexietyis being increased 10 fold my sleep decreased 40%. I usually use ambien on a intermittent basis. But to no avail at this point. I tried my Soma or even two with a Xanax and something called serolquel. I was wide awake after 4 hrs. When I first ever used Soma with hydrocodone i couldn’t and wouldn’t drive on it. But it doesn’t seem to have the same effect with OxyContin or oxycodone. I’m about at a point to put down all meds at night except ER pain and ask for something more strong. I can’t take somethings that cause hanger feelings because they cause my whole day to be shot. I need something sting but short acting 6-8 hrs at most. Any suggestions? I usually take my ER PAIN meds more than 3 hrs before bed time. So by the Time I’m ready to sleep most of it is very well on its way out of my system. I time it this way as not to cause harm to myself. Thanks.
Wonderful post, Amanda. Perhaps Ann-Droo needs to start a campaign to illegalize carisoprodol.
Nice to see you Amanda! 🙂